Article Text

PDF
GM-027 Atrioventricular block in a hiv positive patient on protease inhibitors: a case report
  1. L Jiménez Guerrero,
  2. M Vazquez Real,
  3. S Sandoval Fernandez del Castillo,
  4. M Murillo Izquierdo,
  5. I Castañeda Macias
  1. HUVM, Farmacia, Seville, Spain

Abstract

Background We describe a 47-year-old women diagnosed with C3 category HIV infection in 1996. After other drug combinations, she started on LPV/r (a protease inhibitor (PI)) in 2007 and in 2013 she had a DDD pacemaker implanted.

Purpose To explore whether the cardiac event was related to PI treatment.

Material and methods The medical history was obtained from the digital clinical history (DCH) and the refill records from the pharmacy department (Farmatools). A bibliographic research was conducted to find similar cases or if it was a common–uncommon adverse effect (AE). The LPV/r data sheet as well as other PI data sheets was revised. Naranjo’s algorithm (NA) was applied to assess the relationship between the atrioventricular block (AB) and PI. This algorithm establishes a positive or negative relation of the drug event based on a final assessment.

Results The patient was followed in 2010 as she was suffering from syncope whose cause was uncertain. As was recorded in her DCH, neither the neurologist nor the cardiologist was certain if the main cause was pharmacological or neurological, as the patient was also developing a progressive multifocal leukoencephalopathy. A pacemaker was implanted in 2013 to correct the cardiac dysfunction. She was started on LPV/r in 2007 but stopped when the pacemaker was implanted. After that, she was started on TDF/FTC. As described in the literature, PI can potentially provoke either second or third grade AB or Qt wave prolongation. This could unmask heart conditions that would not show up in other scenarios. According to NA, the final assessment was 4, giving a drug event relation as ‘possible’. Since the pacemaker was implanted, she has not returned to PI or had any more cardiac events.

Conclusion As we described in this case, there is a possibility that the AB was provoked by PI. This situation highlights the importance of being familiar with all AE to quickly modify a patient’s treatments to avoid future complications. Hospital pharmacists also play an important role in checking for possible drug interactions.

References and/or acknowledgements Villamañán E, Armada E, Ruano M. Prolongación del intervalo QT inducido por fármacos:?` conocemos sus riesgos? Med Clínica2015;144:269–74.

No conflict of interest

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.